Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Spotting, taking claritin and birth control pills, history of pregnancy termination. Is it implantation bleeding?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
Dear doctor,
I've been taking Yaz birth control pills for three months, and haven't missed any pills. Last night, I had spotting, which has never happened before while I've been on the pill although I still have 7 pills to take in my pack left to take. I went to the bathroom because it felt like I started my period and noticed a small amount of blood that was light pink in color (it left a small stain on the my underwear.) I noticed a small tissue like thing floating in the water (it was probably the size of a sesame seed or smaller) before I flushed. When I got home, I put on a maxi pad. This morning, it seems like there were a few drops of blood that came out over night and were on the pad. When I peed, there was blood (light pink color) was on the tissue when I wiped .

My boyfriend and I had intercourse this past Sunday (9/11) and Tuesday (9/13), and perhaps around 9/4 and after calculating when I had my last period (start date 8/28), I realized that I may have been ovulating on 9/11. Is there a possibility that the bleeding was implantation bleeding?

I've been very OCD about taking my pill at the same time every day because back in March, I had an unplanned pregnancy, which I terminated. I had been on the Loestrin FE when that happened, and switched to Yaz when my period began again after the termination.

I did take a pregnancy test today, but realize that if an implantation did occur in the last two days, then it would be too soon to get a positive result on the test. To be on the safer side, I did pick up Plan-B this morning and took it. The pharmacist suggested that I continue taking my pills tomorrow until the pack is done (just don't take the pill today since I took Plan-B).

I have been taking some Claritin due to seasonal allergies, but would that cause spotting or affect the effectiveness of the birth control pill?
Any insight would be very comforting.

I am 35 female (5'4) 138 lbs.
Posted Mon, 7 May 2012 in Pregnancy
Answered by Dr. Minoo Bhagia 6 hours later

Thanks for the query

The Yaz or XXXXXXX contain dosperinone and ethinyl estradiol. This drug causes shedding of the endometrium and acts on the uterine lining and cervical mucous to prevent the pregnancy. The most common side effect is irregular or breakthrough bleeding which you are facing.

The chances of pregnancy or implantaion bleeding are less when on these pills regularly.

You said you were had terminated the pregnancy earlier , sometimes the pieces remain inside which are called the retained products of conception which might give rise to bleeding later on so it is better to get your ultrasound done.

You may continue with the drug or abstain from intercourse after stopping the drug and see what happens to your bleeding pattern.

The anti allergic drug is unlikely to be related to the current symptoms.

I would also suggest you to repeat your pregnancy test at home if still in doubt.

I hope this answers your query. Any further queries are welcome.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor